South Dakota, 2004Lightning Strike in South Dakota, May 23, 2004
May 23, 2004 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 1:36 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, May 23, 1:36 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT SUN MAY 23 2004
.DISCUSSION...
COLD CORE UPPER LOW ENHANCED PRECIPITATION EXITING THE EASTERN CWA
THIS AFTERNOON...WITH LOTS OF CLOUDS IN ITS WAKE. STARTING A GENERAL
DECREASE ACROSS FAR SOUTHWEST CWA...BUT NORTHEAST CWA SHOULD STAY
CLOUDY REST OF THE AFTERNOON. CLOUDS MAY ACTUALLY BE A LITTLE TOUGH
TO ERODE NEXT 24 TO 30 HOURS AS LOW LEVEL FLOW GOES FROM NORTH TO
EAST TO SOUTHEAST. AFTER A WAVE PASSES MONDAY AFTERNOON/EVENING...WE
FINALLY GET SOME DRYING IN THE LOW LEVELS.
AS FOR PRECIPITATION CHANCES...SHOULD SEE PRECIP EXIT EASTERN CWA BY
LATE AFTERNOON...THEN DRY OVERNIGHT. SOME CONCERN ABOUT FOG OVER
EASTERN CWA...ESPECIALLY SOUTHEAST WHERE IT HAS BEEN SO RAINY...BUT
WILL NOT MENTION IN FORECAST AT THIS TIME AS WIDESPREAD DENSE IS NOT
ANTICIPATED.
UPPER WAVE AND RETURN FLOW SHOULD SPREAD A FEW SHOWERS AND
THUNDERSTORMS INTO FAR WESTERN CWA TONIGHT. DECENT THETA-E ADVECTION
AROUND 850MB AND GOOD MID LEVEL FRONTOGENESIS...SO HAVE ADDED SOME
POPS OUT THERE. THIS ENERGY SPREADS EAST DURING THE DAY...WITH
SHOWERS AND A FEW THUNDERSTORMS POSSIBLE EVERYWHERE. FAR SOUTHEAST
CWA COULD HEAT OUT ENOUGH TOMORROW AND WITH LOW LEVEL FRONT CLOSE
BY...MAY SEE A LITTLE SEVERE WEATHER SOUTH AND EAST OF A SIOUX CITY
TO SPENCER LINE.
TUESDAY LOOKS LIKE A CHILLY DAY WITH MOST LOCATIONS ONLY TOPPING OUT
IN THE 60S...THEN WEDNESDAY APPEARS TO BE A GOOD MIXING DAY WITH
WESTERLIES TO THE STRATOSPHERE AND LOW MOISTURE LEVELS. SOME MID
CLOUDS AND WEAK FORCING SETTLE INTO NORTHERN CWA LATE AFTERNOON...SO
WILL HAVE SOME CHANCE FOR SHOWERS THERE.
STILL HANGING ON TO WARMER TEMPERATURES THURSDAY AND WILL GO A
LITTLE ABOVE GUIDANCE.
FOR THE WEEKEND...LOOKING A LITTLE UNSETTLED AS ANOTHER TROUGH SETS
UP OVER THE WEST COAST. WILL HAVE POPS IN FOR FRIDAY THROUGH
SUNDAY...AND NOT STRAY MUCH FROM GUIDANCE WHICH LOOKS REASONABLE.
12Z GFS BRINGS A SEVERE THREAT INTO THE WEEKEND..ESPECIALLY ON
SUNDAY...SO WILL BE A TREND TO WATCH.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
08
Hazardous weather outlook, May 23, 10:15 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT SUN MAY 23 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL TRAVERSE PORTIONS OF NORTHWEST IOWA
SOUTH AND EAST OF A LINE FROM SPENCER TO IDA GROVE VERY EARLY
THIS AFTERNOON. THESE STORMS SHOULD ONLY PRODUCE BRIEF HEAVY
RAINFALL.
LATE TONIGHT...SCATTERED THUNDERSTORMS WILL MOVE INTO AREAS FROM
CHAMBERLAIN TO HURON. SOME OF THESE STORMS COULD PRODUCE SMALL
HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MONDAY. SOME OF
THE STORMS COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING
ACROSS NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA. THE GREATEST THREAT OF SEVERE WEATHER WILL
LIKELY BE SOUTH OF A LINE FROM SPENCER TO SIOUX CITY...WHERE
LARGE HAIL WILL BE THE PRIMARY THREAT. AN ACTIVE WEATHER PATTERN
WILL CONTINUE LATE IN THE WEEK WITH THUNDERSTORMS EXPECTED AGAIN
BY LATER FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 23, 4:07 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST BATTLE CREEK 42.32N 95.60W
05/22/2004 60 MPH IDA IA TRAINED SPOTTER
&&
JRMLocal storm report, May 23, 5:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 6 W LINN GROVE 42.89N 95.36W
05/21/2004 0.75 INCH BUENA VISTA IA PUBLIC
&&
JRMLocal storm report, May 23, 5:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 2 SW HOMER 42.30N 96.52W
05/21/2004 DAKOTA NE PUBLIC
3 INCH DIAMETR TREE LIMBS DOWN.
&&
JRMLocal storm report, May 23, 6:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 2 NW SALIX 42.33N 96.31W
05/21/2004 WOODBURY IA PUBLIC
3 INCH DIAMTER TREE LIMBS DOWN.
&&
JRMLightning, Brookings
- When
- May 23, 6:15 PM CST
- Where
- Brookings County, Brookings
- Reported by
- NEWSPAPER
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Lightning struck an electrical cable, cutting off power to 180 Brookings customers for a half hour.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403324.